Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 128, NWS Pittsburgh, PA

July 21, 2003Forest County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 21, 2003, 10:03 PM EDT for Forest County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 10:03 PM EDT (02:03 UTC)
Expired
Jul 22, 2003, 1:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Forest County, PA

The radar

The State College radar (KCCX), 122 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.1 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 171 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
171 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1282 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 220205
FFWPBZ
PAC053-220500-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1003 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FOREST COUNTY IN PENNSYLVANIA

* UNTIL 100 AM EDT

* AT 1003 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED VERY     
  HEAVY RAIN...OF 1 TO 2 INCHES...HAS FALLEN OVER THE PAST HOUR OVER 
  PORTIONS OF NORTHERN FOREST COUNTY. THE HEAVIEST RAIN HAS FALLEN   
  NEAR EAST HICKORY AND ENDEAVOR ALONG HICKORY AND BEAVER RUNS. 

* OTHER LOCATIONS IN THE WARNING INCLUDE...LYNCH...MARIENVILLE AND
  TIONESTA...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:53 PM EDT, 6 hours 10 minutes earlier.

Area forecast discussion, Jul 21, 3:53 PM EDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT MON JUL 21 2003

CLASSIC BOOK-END VORTICTY AFFECTED GOOD PORTION OF CWA DURING AFTN
AS STRONG SHRT/WV MOVING SEWD INTERRACTED WITH DYNAMIC/UNSTABLE ATMS...
WITH PWS 1.8-2.0. FRONTAL BNDRY TO OUR WEST WILL SLOWLY MOVES SEWD
AS UPPER TROF DEEPENS WITH SERIES SHRT/WVS FROM TIME TO TIME...AND
PRECIP PSBLY BEACOUP. GROUNDS QUITE SATURATED IN SOME LOCALTIES AND
AN INCH OF RAIN IN HR OR LESS...SPCLY N OF I80 TNGT CAN CAUSE
FLOODING QUICKLY. MESOETA DEPICTS A STRONG SHRT/WV IN BOTTOM
OF UPPER TROF AS IT MOVES EWD AND AFFECTS CWA WED...BEARS WATCHING.
ONCE THIS SYSTEM EXITS DURING THRS...DRIER WX FOR REGION INTO WKND.

PIT   65  76  62  72 /  80  80  60  60
HLG   66  76  63  72 /  70  70  60  60
MGW   66  76  63  72 /  70  70  60  60
ZZV   65  76  62  72 /  70  70  60  60
PHD   65  76  62  72 /  70  70  60  60
FKL   62  75  60  70 /  70  80  60  60
DUJ   62  75  60  70 /  70  80  60  60
LBE   63  78  61  74 /  70  80  60  60
BTP   62  75  60  70 /  70  80  60  60
IDI   63  76  61  71 /  70  80  60  60
ODM   64  75  61  71 /  70  70  60  60

.PBZ...
MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001.

OH...HIGH WIND WARNING TIL 8PM EDT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059.

FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING TIL 8PM EDT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...HIGH WIND WARNING TIL 8PM EDT FOR ZONES WVZ001>004.

FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>023...
WVZ041.
Hazardous weather outlook, Jul 21, 9:20 AM EDT, 12 hours 43 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.

THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.

THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.

In the hours before

Special weather statement, Jul 21, 5:48 PM EDT, 4 hours 15 minutes before
PAZ007-212345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT MON JUL 21 2003

...MORE HEAVY RAIN POSSIBLE...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN OHIO IS
HEADING TOWARD MERCER COUNTY. THE STORM TRACK WILL TAKE THE HEAVY
RAINFALL BETWEEN SHARON AND GREENVILLE BETWEEN 645 AND 7 PM.

THE HEAVIEST RAINFALL MAY OCCUR OVER AREAS THAT WERE SATURATED AND
FLOODED BY EARLY MORNING AND MID-AFTERNOON RAINS. RAINFALL AMOUNTS
EXCEEDING AN INCH PER HOUR WILL CAUSE ADDITIONAL FLOODING IF THE
STORMS CONTINUE ON THEIR CURRENT TRACK.

RESIDENTS SHOULD PAY ATTENTION FOR POSSIBLE WARNINGS AFTER 630. IF
FLOODING BECOMES IMMINENT...BE PREPARED TO MOVE QUICKLY TO HIGHER
GROUND.
Local storm report, Jul 21, 6:05 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    WINTERSVILLE              OH   NON TSTM WINDS
07/21/03   JEFFERSON                      TREES DOWN.911

0240 PM    NEW PHILADELPHIA          OH   NON TSTM WINDS
07/21/03   TUSCARAWAS                     TREES DOWN IN NEW PHILADELPHIA
                                          AND MIDVALE.911

0245 PM    BIRMINGHAM                OH   NON TSTM WINDS
07/21/03   GUERNSEY                       TREES DOWN.ODOT

0250 PM    SHADYSIDE                 OH   NON TSTM WINDS
07/21/03   BELMONT                        TREES AND POWER LINES DOWN.911

0300 PM    SCIO                      OH   NON TSTM WINDS
07/21/03   HARRISON                       TREES DOWN.911

0225 PM    PARKER                    PA   NON TSTM WINDS
07/21/03   CLARION                        TREES DOWN IN PARKER AND
                                          WEST FREEDOM.911

0230 PM    INDIANA                   PA   NON TSTM WINDS
07/21/03   INDIANA                        TREES DOWN.911

0230 PM    CANONSBURG                PA   NON TSTM WINDS
07/21/03   WASHINGTON                     TREES DOWN.SKYWARN

0240 PM    CORSICA                   PA   NON TSTM WINDS
07/21/03   JEFFERSON                      TREES DOWN.911

0240 PM    SHADYSIDE                 PA   NON TSTM WINDS
07/21/03   ALLEGHENY                      LARGE TREES DOWN IN SHADYSIDE
                                          SECTION OF PITTSBURGH.911

0250 PM    PROSPECT                  PA   NON TSTM WINDS
07/21/03   BUTLER                         LARGE TREE BRANCHES DOWN.PUB

0250 PM    YUKON                     PA   NON TSTM WINDS
07/21/03   WESTMORELAND                   TREES DOWN.LAW

0251 PM    SANDY LAKE                PA   NON TSTM WINDS
07/21/03   MERCER                         TREES DOWN.911

0254 PM    FRANKLIN                  PA   NON TSTM WINDS
07/21/03   VENANGO                        LARGE TREES BRANCHES DOWN.911

0300 PM    TIONESTA                  PA   WIND DAMAGE
07/21/03   FOREST                         TREES DOWN.PENN DOT

0310 PM    BROCKWAY                  PA   NON TSTM WINDS
07/21/03   JEFFERSON                      LARGE TREE BRANCHES DOWN.911

0315 PM    COUNTYWIDE                PA   NON TSTM WINDS
07/21/03   BEAVER                         NUMEROUS TREES DOWN.LAW

0330 PM    COUNTYWIDE                PA   NON TSTM WINDS
07/21/03   ARMSTRONG                      NUMEROUS TREES DOWN.LAW

0330 PM    NEW WILMINGTON            PA   NON TSTM WINDS
07/21/03   LAWRENCE                       TREES DOWN.POLICE

0337 PM    TIONESTA                  PA   WIND DAMAGE
07/21/03   FOREST                         TREES DOWN.PUB

0345 PM    MARIENVILLE               PA   NON TSTM WINDS
07/21/03   FOREST                         TREES DOWN.PUB

0245 PM    WELLSBURG                 WV   NON TSTM WINDS
07/21/03   BROOKE                         TREES DOWN.POLICE

0400 PM    NEW CUMBERLAND            WV   NON TSTM WINDS
07/21/03   HANCOCK                        TREES DOWN.LAW
Special weather statement, Jul 21, 7:01 PM EDT, 3 hours 2 minutes before
PAZ007-220100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT MON JUL 21 2003

...THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAIN...

A CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE ON A TRACK BETWEEN
SHARON AND GREENVILLE. THESE STORMS WILL PRODUCE WINDS BETWEEN 40
AND 50 MPH AND VERY HEAVY RAINFALL OVER AREAS THAT ALREADY RECEIVED
WIND DAMAGE AND FLOODING THIS AFTERNOON.

WINDS NEAR 50 MPH COULD BRING DOWN ADDITIONAL TREES ON SATURATED
GROUND. HEAVY RAINFALL MAY CREATE AN ADDITIONAL SURGE OF FLOODING IN
THE GREENVILLE AREA IF HEAVY RAINFALL MOVES OVER THE CITY.

PAY ATTENTION FOR POSSIBLE WARNINGS. DONT DRIVE INTO AREAS WHERE
WATER IS DEEP OR FLOWING ACROSS ROADS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 8:15 PM EDTTornado WarningPBZMercer60 min
Jul 21, 8:28 PM EDTSevere Thunderstorm WarningPBZVenango62 min
Jul 21, 8:33 PM EDTFlash Flood WarningPBZVenango3 hr
Jul 21, 9:06 PM EDTSevere Thunderstorm WarningPBZLawrence39 min
Jul 21, 9:22 PM EDTSevere Thunderstorm WarningPBZButler53 min
Jul 21, 10:27 PM EDTFlash Flood WarningPBZMercer3 hr
Jul 21, 10:42 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jul 22, 12:06 PM EDTFlash Flood WarningPBZMercer, Venango3 hr
Jul 22, 12:58 PM EDTFlash Flood WarningPBZLawrence3 hr
Jul 22, 1:35 PM EDTSevere Thunderstorm WarningPBZVenango55 min
Jul 22, 2:12 PM EDTSevere Thunderstorm WarningPBZButler63 min
Jul 22, 2:16 PM EDTFlash Flood WarningPBZForest3 hr
Jul 22, 2:27 PM EDTSevere Thunderstorm WarningPBZBeaver48 min
Jul 22, 2:33 PM EDTSevere Thunderstorm WarningPBZClarion, Forest57 min
Jul 22, 2:56 PM EDTFlash Flood WarningPBZMercer, Venango3 hr
Jul 22, 3:52 PM EDTFlash Flood WarningPBZClarion3 hr
Jul 22, 3:57 PM EDTFlash Flood WarningPBZJefferson3 hr
Jul 22, 5:15 PM EDTFlash Flood WarningPBZAllegheny3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.